Texas, 2005Hail and Damaging Wind in Texas, January 4, 2005
January 4, 2005 · NWS MAF · 2 events in 2 counties and zones
Strong to severe thunderstorms developed over the northwestern Permian Basin during the evening of the 4th. These storms resulted in damaging winds and large hail up the size of quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over the northwestern Permian Basin during the evening of the 4th. These storms resulted in damaging winds and large hail up the size of quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 7:15 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 4, 7:15 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CST TUE JAN 4 2005
.UPDATED...
DENSE FOG HAS FORMED OVER THE EXTREME NORTHEAST FA BEHIND THE COLD
FRONT WITH VISIBILITIES LESS THAT 1/4 MILE. HAVE UPDATED THE ZONES
AND ISSUED A DENSE FOG ADVISORY THROUGH 4 AM FOR SCURRY...BORDEN AND
DAWSON COUNTIES.
.SHORT TERM...
STRONG MID/UPPER LOW NOW CENTERED OVER SOUTHERN CA IS SLOWLY
BEGINNING TO MOVE EAST. AN UPPER LEVEL JET MAX OF 130+KT IS
CURRENTLY ROTATING AROUND THE SOUTHERN SIDE OF THIS LOW OVER
NORTHERN OLD MEXICO...THEN NORTHEAST INTO SOUTHERN NM. THIS SPEED
MAX WILL COMBINE WITH GOOD MOISTURE...AND PVA OVER NM TO AID IN THE
DEVELOPMENT OF MORE PRECIP OVER SOUTHERN NM. LAPSE RATES WILL
DECREASE THROUGHOUT THE NIGHT...BUT WILL START NEAR 6C/KM...SO WE
MAY GET SOME TSRA OUT OF THE ACTIVITY EARLY ON...ESPECIALLY
CONSIDERING THAT WITH A SIMILAR SET UP LAST NIGHT WE DID GET SOME
THUNDER OVER OUR SERN NM COUNTIES. NOT EXPECTING CONVECTION IN NM
TO REACH SEVERE LIMITS HOWEVER. IF CONVECTION CAN HOLD TOGETHER AND
MAKE IT INTO EASTERN AREAS...LAPSE RATES AND INSTABILITY INCREASE...
THUNDERSTORMS COULD BECOME STRONGER...BUT STILL NOT EXPECTING STORMS
TO BECOME SEVERE. WILL KEEP HIGHEST POPS OVER SERN NM...AND THE
NORTHERN COUNTIES OF THE CWA...SINCE THESE AREAS WILL BE CLOSEST TO
MID AND UPPER LEVEL DYNAMICS OF THIS SYSTEM.
AT THE SURFACE...THE COLD FRONT HAD LIFTED BACK NORTH OF BIG SPRING
BY 17Z. COULD SEE THE EDGE OF THE FRONT AT 1930Z USING VIS IMAGERY
AS A LINE OF LOW CLOUDS EXTENDS ROUGHLY WEST TO EAST FROM ANDREWS
COUNTY...THEN ACROSS THE NORTHERN PORTIONS OF MARTIN...HOWARD AND
MITCHELL COUNTIES. WILL WEIGHT FORECAST FOR TONIGHT TOWARD THE RUC
SOLUTION OF THIS BOUNDARY...AS THE ETA AND GFS HAVE NOT HAD A LOT OF
SUCCESS RESOLVING IT. WILL KEEP THE COLD AIR IN PLACE ACROSS THE
NORTHEASTERN COUNTIES OF OUR CWA. A PACIFIC FRONT IS ALSO EXPECTED
TO MOVE IN FROM THE WEST FOLLOWING THE PRECIP. WEST WINDS AND LOWER
DEWPOINTS WILL MAKE THEIR WAY INTO THE SOUTHEASTERN NM PLAINS BY 12Z
TOMORROW MORNING.
&&
.LONG TERM...
OVERALL...MODELS LOOK TO BE WELL INITIALIZED THIS MORNING. WERE
LOCKED INTO A NEGATIVE PNA PATTERN WITH VERY STRONG POSITIVE HEIGHT
ANOMALIES OVER THE NORTHERN PACIFIC AND LESSER...BUT ABOVE NORMAL...
HEIGHT ANOMALIES OVER THE EASTERN CONUS...AND THIS PATTERN IS
FORECAST TO CONTINUE THROUGH AT LEAST EARLY NEXT WEEK.
THE ETA IS THE FARTHEST SOUTH WITH RESPECT TO THE COLD FRONT THAT
PUSHES INTO THE NORTHEASTERN CWFA WEDNESDAY...FITTING OUR CONCEPTUAL
MODEL ON HOW COLD FRONTS BEHAVE HEREABOUTS...AND WE WILL TREND
HEAVILY TOWARD ITS SOLUTION WEDNESDAY AND THURSDAY. BY FRIDAY...THE
OPERATIONAL GFS APPEARS TO TRACK WITHIN THE GFS ENSEMBLE MEANS AS
WELL AS THE SOLUTIONS OFFERED BY THE GEM AND ECMWF...THUS WE WILL
TREND TOWARD ITS SOLUTION THROUGH EARLY NEXT WEEK.
BY THE BEGINNING OF THE LONG TERM PERIOD...PRECIP WILL BE ENDING
ACROSS THE NORTHEASTERN CWFA AS LIFT ASSOCIATED WITH THE EXITING
SHORTWAVE TROUGH TRANSLATES AWAY FROM THE REGION. IN ITS WAKE...
MODIFIED ARCTIC AIR WILL WORK ITS WAY INTO THE NORTHEASTERN CWFA
WEDNESDAY. THIS FRONT SHOULD MAKE IT AS FAR AS THE PECOS RIVER
VALLEY THURSDAY NIGHT BEFORE BECOMING STATIONARY. MARKED COOLING IS
NOTED AT 850 HPA AS TEMPERATURES FALL BELOW 5C ACROSS THE WESTERN
LOW ROLLING PLAINS. THIS ALONG WITH CONTINUED CLOUDINESS AND MODEST
LOW LEVEL COLD AIR ADVECTION WILL KEEP TEMPERATURES BELOW NORMAL OVER
THE NORTHEASTERN THIRD OF THE CWFA THURSDAY. BY THURSDAY NIGHT...
HOWEVER...HEIGHTS BEGIN FALL OVER THE WESTERN CONUS AS ANOTHER
SHORTWAVE TROUGH RELOADS INTO THE MEAN LONGWAVE POSITION. SURFACE
CYCLOGENESIS WILL RESUME ALONG THE LEE SLOPES OF THE CENTRAL ROCKIES
IN RESPONSE TO INCREASING ZONAL FLOW DOWNSTREAM OF THIS FEATURE...
WITH THE END RESULT BEING VEERING OF SURFACE WINDS BACK IN THE COLD
AIR AND SUBSEQUENT FRONTOLYSIS ON FRIDAY. INCREASING WESTERLY WINDS
AT THE SURFACE ALONG WITH GOOD THICKNESS WARMING WILL LEAD TO A
WARMUP BEGINNING FRIDAY...WITH ABOVE NORMAL HIGHS RETURNING TO THE
REGION SATURDAY AND CONTINUING INTO THE MIDDLE OF NEXT WEEK. GULF
MOISTURE WILL SLOWLY INCREASE ACROSS THE EASTERN HALF OF THE AREA...
AMELIORATING LOW TEMPERATURES ACROSS THESE AREAS AS WELL. A SERIES OF
SHORTWAVE TROUGHS EMBEDDED IN THE FAST SOUTHWESTERLY FLOW ALOFT WILL
TRANSIT THE REGION AS WELL...BUT WITH THE BEST DYNAMICAL LIFT
FORECAST TO REMAIN WELL TO THE NORTH...SIG WX NIL THROUGH EARLY NEXT
WEEK. HOWEVER...WINDY CONDITIONS MAY BECOME AN ISSUE SUNDAY THROUGH
TUESDAY...PARTICULARLY ACROSS THE GUADALUPES WHERE EXTENDED PROGS
SUGGEST CONDITIONS FAVORABLE FOR MOUNTAIN WAVE DEVELOPMENT.
THE PREVIOUS FORECAST WAS DRY AND WE WILL KEEP IT THAT WAY. WEVE
LOWERED TEMPERATURES WEDNESDAY AND THURSDAY BEHIND THE COLD FRONT BUT
NOT QUITE AS MUCH AS INDICATED BY THE LATEST ETA GUIDANCE. WE WILL
ATTENUATE THE FORECASTED WARMUP FRIDAY GIVEN THE MODELS PROPENSITY
TO ERODE ARCTIC AIRMASSES TOO FAST...BUT BY SATURDAY...THE PREVIOUS
FORECAST LOOKS GOOD WITH ONLY MINOR NUDGES NECESSARY HERE AND THERE.
DID INCREASE WINDS THIS WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY
ACROSS THE GUADALUPES SUNDAY THROUGH TUESDAY. WE HAVE TRENDED SKY
GRIDS STRONGLY TOWARD THE OPERATIONAL GFS SOLUTION AS THIS MODEL
TYPICALLY DOES BEST IN DEPICTING UPPER LEVEL SUBTROPICAL MOISTURE
FEEDS DURING EASTERN PACIFIC SPLIT FLOW REGIMES. LASTLY...DEWPOINT
GRIDS REFLECT A BLEND OF THE OPERATIONAL GFS AND GFS MOS SOLUTIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 44 58 29 46 / 30 10 0 0
CARLSBAD NM 44 58 29 55 / 40 10 0 0
DRYDEN TX 57 70 40 55 / 10 0 10 0
FORT STOCKTON TX 49 58 36 56 / 20 0 0 0
GUADALUPE PASS TX 37 48 31 52 / 40 0 10 0
HOBBS NM 43 56 25 53 / 40 10 0 0
MARFA TX 40 56 29 59 / 20 0 10 0
MIDLAND INTL AIRPORT TX 48 59 30 48 / 30 10 0 0
ODESSA TX 48 58 29 49 / 30 10 0 0
WINK TX 48 61 31 59 / 30 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
20/70
Hazardous weather outlook, Jan 4, 2:45 PM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST TUE JAN 4 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051200-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
245 PM CST (145 PM MST) TUE JAN 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS...AND THE NORTHWESTERN PERMIAN BASIN TONIGHT. ANY STORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING DEADLY CLOUD TO GROUND
LIGHTNING STRIKES...IN ADDITION TO HEAVY RAIN AND GUSTY WINDS. SEEK
SAFE SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
Thunderstorm Wind, Andrews
- When
- January 4, 10:35 PM CST
- Where
- Andrews County, 7 mi W of Frankel City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.600, -102.650
Severe thunderstorm winds blew a vehicle off of Texas Highway 176 in western Andrews County. The driver of the vehicle reported that small hail accompanied the severe winds. No injuries were reported.
Hail, Gaines
- When
- January 4, 10:45 PM CST
- Where
- Gaines County, 8 mi S of Seminole
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.383, -102.900
A storm spotter reported nickel to quarter size hail along U.S. Highway 385 south of Seminole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 4 to 5, 20053 deaths · 2 injured · $30 million · 16 events
- Winter Storm in Nebraska, January 4 to 6, 20052 deaths · 23 events
- Flash Flooding and Flooding in Missouri, January 4 to 6, 20052 deaths · 4 events
- Winter Storm and Winter Weather in Kansas, January 4 to 5, 20051 death · 10 events
- Rip Current in Florida, January 4, 20051 death · 1 event
- Winter Storm in Kansas, January 4 to 5, 2005$6.2 million · 23 events
- Heavy Snow in Iowa, January 4 to 6, 2005$510,000 · 51 events
- Flooding in Ohio, January 4 to 17, 2005$3.5 million · 3 events
- Ice Storm and Heavy Snow in Iowa, January 4 to 6, 2005$190,000 · 18 events
- Winter Storm in Oklahoma, January 4 to 5, 2005$100,000 · 29 events
- Debris Flow in California, January 4, 2005$250,000 · 1 event
- Flood and Lightning Strikes in Oklahoma, January 4 to 8, 2005$175,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434394, 5432816.